Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 151, NWS Des Moines, IA

June 15, 2017Black Hawk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 15, 2017, 6:44 PM CDT for Black Hawk County, Iowa. It was in force for 46 min. 15 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2017, 6:44 PM CDT (23:44 UTC)
Expired
Jun 15, 2017, 7:30 PM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Black Hawk County, IA

The radar

The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 6:44 PM CDTHAIL 1.75Cedar Falls, IA
Jun 15, 6:45 PM CDTHAIL 1Cedar Falls, IA
Jun 15, 6:52 PM CDTHAIL 1Cedar Falls, IA
Jun 15, 6:54 PM CDTHAIL 1.53 Nw Waterloo, IA
Jun 15, 6:58 PM CDTHAIL 1.52 Ese Cedar Falls, IA
Jun 15, 6:58 PM CDTHAIL 1.75Waterloo, IAFROM SOCIAL MEDIA.
Jun 15, 6:58 PM CDTHAIL 2.5Waterloo, IAFROM KWWL TV METEOROLOGIST. TIME ESTIMATED FROM RADAR.
Jun 15, 7:11 PM CDTHAIL 1Elk Run Heights, IA
Jun 15, 7:24 PM CDTHAIL 1.253 Sse Cedar Falls, IA
Jun 15, 7:26 PM CDTHAIL 1.253 N Hudson, IANEAR RIDGEWAY AND HIGHWAY 58.
Jun 15, 7:30 PM CDTHAIL 1.752 Sse Cedar Falls, IANEAR THE INTERSECTION OF HWY 27 AND VIKING ROAD.
Jun 15, 7:33 PM CDTHAIL 1.752 Se Waterloo, IA
Jun 15, 7:39 PM CDTHAIL 12 E Waterloo, IANICKEL TO QUARTER HAIL.
Jun 15, 7:39 PM CDTHAIL 1.52 Nw Evansdale, IAQUARTER TO PING PONG BALL SIZED HAIL.
Jun 15, 7:40 PM CDTHAIL 1.52 E Waterloo, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 6:39 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
394 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

551 
WUUS53 KDMX 152344
SVRDMX
IAC013-160030-
/O.NEW.KDMX.SV.W.0151.170615T2344Z-170616T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
644 PM CDT THU JUN 15 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Black Hawk County in northeastern Iowa...

* Until 730 PM CDT.

* At 644 PM CDT, a severe thunderstorm was located over Cedar Falls,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Waterloo, Cedar Falls, Evansdale, Jesup, Hudson, Elk Run Heights,
  Crossroads Mall, Waterloo Municipal Airport, Uni-Dome And McLeod
  Center, Washburn, Dunkerton, Raymond, Gilbertville and George Wyth
  State Park.

This includes Interstate 380 between mile markers 59 and 73.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4245 9253 4247 9253 4247 9255 4263 9255
      4264 9208 4247 9208 4247 9206 4237 9207
TIME...MOT...LOC 2344Z 280DEG 29KT 4253 9246 

HAIL...1.25IN
WIND...60MPH
 
$$

Ansorge
2 follow-up statements
533 
WWUS53 KDMX 160000
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
700 PM CDT THU JUN 15 2017

IAC013-160030-
/O.CON.KDMX.SV.W.0151.000000T0000Z-170616T0030Z/
Black Hawk IA-
700 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR BLACK HAWK COUNTY...

At 658 PM CDT, a severe thunderstorm was located over Waterloo,
moving east at 35 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters. At 6:44pm, trained weather 
         spotters reported golf ball sized hail in Cedar Falls. At 
         6:57pm, trained spotters reported ping pong sized hail in 
         Waterloo.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Waterloo, Cedar Falls, Evansdale, Jesup, Hudson, Elk Run Heights,
Crossroads Mall, Waterloo Municipal Airport, Uni-Dome And McLeod
Center, Washburn, Dunkerton, Raymond, Gilbertville and George Wyth
State Park.

This includes Interstate 380 between mile markers 59 and 73.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4245 9253 4247 9253 4247 9255 4263 9255
      4264 9208 4247 9208 4247 9206 4237 9207
TIME...MOT...LOC 2358Z 280DEG 29KT 4251 9230 

HAIL...2.00IN
WIND...60MPH
 
$$

Ansorge
964 
WWUS53 KDMX 160018
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
718 PM CDT THU JUN 15 2017

IAC013-160030-
/O.CON.KDMX.SV.W.0151.000000T0000Z-170616T0030Z/
Black Hawk IA-
718 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR BLACK HAWK COUNTY...

At 717 PM CDT, a severe thunderstorm was located over Jesup, or 10
miles west of Independence, moving east at 35 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Waterloo, Cedar Falls, Evansdale, Jesup, Hudson, Elk Run Heights,
Crossroads Mall, Waterloo Municipal Airport, Uni-Dome And McLeod
Center, Washburn, Dunkerton, Raymond, Gilbertville and George Wyth
State Park.

This includes Interstate 380 between mile markers 59 and 73.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail. Seek shelter inside a well-built 
structure. Stay away from windows.

&&

LAT...LON 4245 9253 4247 9253 4247 9255 4263 9255
      4264 9208 4247 9208 4247 9206 4237 9207
TIME...MOT...LOC 0017Z 280DEG 29KT 4248 9209 

HAIL...2.00IN
WIND...60MPH
 
$$

Ansorge

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:18 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 15, 3:18 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
318 PM CDT Thu Jun 15 2017

.SHORT TERM.../Tonight through Friday night/
Issued at 317 PM CDT Thu Jun 15 2017

A weak boundary has pushed into north central Iowa this afternoon
and has been the focus for some cumulus development in vicinity of
region of speed convergence. This mixing has dropped dewpoints
into the mid 50s to lower 60s across the state and this has
limited instability overall. A few storms though may develop in
region of weak stability in the vicinity of Waterloo/Cedar Falls.
These storms may have an attendant damaging wind and/or large hail
threat.

A bigger concern for severe weather develops over southwest and
south central Iowa later this evening as the low level jet
intensifies and surges north. This will continue to lift MUCAPES
of 3000-4000 J/kg further north towards Interstate 80. Golfball
sized hail and damaging wind gusts to 70 mph will be possible with
these storms. PWAT values in excess of 1.5 inches will lead to
areas with brief heavy rainfall. The storms will begin to push
east of the forecast area after midnight.

A few isolated storms may reach far northwest Iowa Friday morning
though mainly dry weather should prevail through mid afternoon.
The surface warm front should surge back north towards the
Minnesota by Friday afternoon. That said, storms tonight likely
with have a large outflow area that will impact the warm front
advance during the morning but it should recover by the afternoon
as the pressure gradient increases with as low pressure moves into
western Nebraska. Storm initiation is anticipated in vicinity of
the boundary. These storms may initially be discrete then evolve
into an MCS and drive southeast along a strong instability
gradient. As of now, the main focus for these storms will be over
the western half of Iowa. Damaging winds will be the primary
threat though given the amount of instability and deep layer shear
over 40 kts, strong/organized updrafts will bring a large hail
threat especially early. A few tornadoes may also occur. SPC has
upgraded to an enhanced risk for this region. Possible this may
require an additional upgrade to moderate if everything falls into
place.

.LONG TERM.../Saturday through Thursday/ Issued at 317 PM CDT Thu
Jun 15 2017

The severe weather threat will continue on Saturday, though
despite better mid level dynamics associated with the approach of
a vigorous shortwave, more uncertainty does exists Saturday.
Several potential scenarios that could play out Saturday. The
first is Friday night storms contaminate the airmass and hold the
warm front further south considering a weaker pressure gradient
will be in place. Second, the airmass destabilizes as the triple
point lifts into central Iowa and thunderstorms fire during the
afternoon as the upper level dynamics arrive and storms quickly
become severe. Third, the overnight MCS from South Dakota arrives
and interacts with a quickly destabilizing air mass over the
northern half of Iowa and storms become severe by late
morning/early afternoon before growing upscale and pushing east
of the warning area. Scenarios two or three are the most likely
and suspect SPC will upgrade the current Day 3 slight risk by
Saturday. Anyone with outdoor activities planned or camping this
weekend should pay special attention to weather forecasts and
warnings through Saturday.

The boundary moves through Saturday night and will bring much
cooler and less volatile weather through much of next week as a
transition to northwest flow occurs. The flow will transition
back to more zonal towards Thursday and will bring a return of
warmer and potentially more active weather.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1243 PM CDT Thu Jun 15 2017

Convective trends will be the primary aviation challenge through
the period. Isolated/scattered thunderstorms likely to develop
along a line from near KALO/KDSM late this afternoon then become
more focused southern Iowa including KOTM this evening. Outflow
boundaries and gusty winds will be possible in vicinity of storms.
Late tonight into Friday morning should be mostly quiet with
south to southwest winds at 5 to 15 kt and VFR conditions.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Donavon
LONG TERM...Donavon
AVIATION...Donavon
Hazardous weather outlook, Jun 15, 2:39 PM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
239 PM CDT Thu Jun 15 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-161945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
239 PM CDT Thu Jun 15 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorm chances will return later this afternoon and
tonight. Some strong to severe thunderstorms are possible over
central Iowa with hail and strong, gusty winds the primary
threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional thunderstorms are forecast at intervals from Friday
through Saturday night. There will be an increased threat of
severe weather at times, in the form of large hail and
particularly damaging winds. The highest severe weather risk will
be across about the southern half of Iowa on Friday night, and
areawide on Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times between this evening and Saturday
evening.

Ansorge

In the hours before

Local storm report, Jun 15, 6:14 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
614 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             GENEVA                  42.67N 93.13W
06/15/2017  E1.00 INCH       FRANKLIN           IA   TRAINED SPOTTER

            50 MPH WIND AND QUARTER SIZED HAIL.

&&

BSS
Local storm report, Jun 15, 6:20 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
620 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             CLARKSVILLE             42.78N 92.67W
06/15/2017  E0.75 INCH       BUTLER             IA   FIRE DEPT/RESCUE

&&

BSS
Local storm report, Jun 15, 6:23 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
623 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             HAMPTON                 42.75N 93.20W
06/15/2017  E1.00 INCH       FRANKLIN           IA   PUBLIC

            VIA SOCIAL MEDIA.

&&

CC
Local storm report, Jun 15, 6:24 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
624 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             PARKERSBURG             42.57N 92.78W
06/15/2017  E1.25 INCH       BUTLER             IA   EMERGENCY MNGR

&&

CC
Local storm report, Jun 15, 6:36 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
636 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             2 SE HANSELL            42.74N 93.08W
06/15/2017  E2.00 INCH       FRANKLIN           IA   PUBLIC

&&

CC
Local storm report, Jun 15, 6:38 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
638 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             PLAINFIELD              42.84N 92.54W
06/15/2017  E1.75 INCH       BREMER             IA   TRAINED SPOTTER

            VIA NWS EMPLOYEE.

&&

CC

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 9:00 PM CDTSpecial Weather StatementDMXAppanoose, Davis, Monroe, Wapello, Wayne60 min
Jun 15, 5:26 PM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hardin49 min
Jun 15, 5:32 PM CDTSevere Thunderstorm WarningDMXButler, Franklin43 min
Jun 15, 6:00 PM CDTSevere Thunderstorm WarningDMXFranklin15 min
Jun 15, 6:06 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Butler, Grundy39 min
Jun 15, 6:12 PM CDTSevere Thunderstorm WarningDMXButler, Franklin33 min
Jun 15, 6:14 PM CDTSevere Thunderstorm WarningDMXBremer, Butler27 min
Jun 15, 6:36 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler19 min
Jun 15, 6:40 PM CDTSevere Thunderstorm WarningDMXBremer35 min
Jun 15, 6:50 PM CDTSevere Thunderstorm WarningDMXCass40 min
Jun 15, 6:52 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Butler, Grundy23 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.